Skip to main content

How does Tramadol affect older people with dementia?

6 Answers

kaismama 9 Jan 2015

I don't think I ever used it with a patient with dementia, but like any other drug that effects the brain, it could go either way with dementia, it could help or it could really mess up their head. Dementia is such a terrible thing to deal with and drugs act on dementia patients differently then on anyone else, including other dementia patients.

Votes: +0
Delila 10 Jan 2015

Hi, i found the following information that you may find helpful:
"As with many medications, Tramadol side effects may be magnified when the medicine is used in elderly patients. Of these tramadol side effects, mental confusion is often the most apparent. Elderly patients with dementia or Alzheimer’s disease may exhibit increased symptoms of confusion or agitation while taking tramadol.
The incidence of serious Tramadol side effects increases with the patient’s age; physicians and caregivers are encouraged to closely monitor elderly patients for these. Seizures are a very real concern for elderly patients taking tramadol for pain relief and the medication should be discontinued in this age group if this or any of the other tramadol side effects become a concern".

Votes: +0
Shima3 21 May 2017

My mom who is 92 and has dementia for about 2 years was taking the tramadol for her back pain. The tramadol was prescribed by the doctor 4 days ago and to be taken twice a day. I gave it to her as prescribed for 2 days, but noticed it was making her jittery, so I went to once a day. The next two days she became more agitated and nervous and sleeping all day only to be up all night.
Finally at 5am this morning she was extremely confused not knowing where she was, turning all the lights on in the house and in the state of panic and tears. I removed this pain med from her meds this morning. We are done with Tramadol!!!

Votes: +1
tessi010 21 Dec 2017

Although Your Post Is 2 Years old It Has Described My 91 Year Old Mom And The Side Effects Encountered. I know not cases are the same but the post really helped.

Momoftwo7 15 Jan 2018

Did you notice a difference after taking her off of it?

TatyanaB 1 Jul 2018

Tramadol was prescribed to my father, due to pain in the legs. He was diagnosed with Alzheimer 3 years ago. He got Tramadol for home care, and we gave him drops for two days.
First day reaction was his body shaking in time intervals. Next day, he got Tramadol after lunch and soon after he got hissing in lungs, then fever while seeming very "torpid", a little bit of temperature has rise, and he got pain, like convulsion in the tummy. All of these are side effects of Tramadol. We called emergency and he ended up in hospital. He was diagnosed with light pneumonia. The doctor who took care of him was very nice, she took time to learn about his illness and took care to talk with us. I have told her we gave Tramadol to our father for 2 days, and we have seen suspicious reactions, which are also mentioned in the Tramadol instructions and warnings. He stayed in hospital due to pneumonia , which started to heal few days after, no temperature on the rise and good apetite.

Expand...

He was about to be released to home as situation got better. The day before his release, another doctor took care over him, he avoided to talk to us the first day he took over, and we are of suspicion he got Tramadol again, as it was one of medication on the list it was prescribed my father to take. The day my father was about to be released, he got fever again, his chest were burning, he was asleep, unable to awaken, and doctor put him on IV dopamine. In a sedated state, my father was unable to eat and drink. He was in coma-like state for few days, aware we are around him, but he was unable to communicate, while putting effort to open his eyes. Our dear father passed away few days after, due to effects of dopamine; brachycardia, gangrene of extremities, low circulation, and excretion of fluids, renal failure due to dehydration, and in a background very likely involving sedative Tramadol. Doctor didn't want to give us information what medications he was giving to our father, when we were worried about his sedated state. Doctor explained it's just an evolution of our father's primary illness. Completely shallow explanation as his overall state was flipped in matter of hours and everyone who visited him, realized he was heavily sedated. After consultation with other (neutral) neurologists, we now know what it happened and what dopamine does. It is a public hospital in Croatia in which they done the same with IV dopamine and sedatives to other elder patients who have what medicine calls terminal diseases, and whom families we talked to.
For this matter, it is very unlikely, the side effects of drugs, evidently Tramadol, were ever put in register by those doctors, as many doctors in Croatia just overlook such information and prescribe drug's side effects to some 'other' illness. Many doctors, not all. I am not saying Tramadol causes pneumonia, but 70% of what my father was experiencing was due to that sedative, which might worsen overall situation in combination with other medicines. Tramadol sedated him completely and overdosing of dopamine destroyed his force of life. Don't give Tramadol to Alzheimer patient or to elders at all, it's a pit of no return.

Votes: +0
Shallimar 15 Nov 2018

Tramadol/tramadol
I personally know of 6 cases where the tramadol was CAUSING the dementia.. it began 2 to 3 weeks after they began getting it on a regular basis and the symptoms were bad.. My mother suddenly did not recognize her own grandchildren... I did some research and found documentation saying tramadol can cause dementia in elderly patients when given on a regular basis which of course hospitals and care centers do... Within 3 or 4 days of being taken off the tramadol mo. Was fine... A year later a similar thing happened to my mother in law... She fell and from the hospital was sent for rehabilitation.. She was fine.. After being there several weeks we got a call... We were told she had severe dementia and we should consider putting her in a long term placement... When we got there she was very confused.. I checked and sure enough they had her on tramadol..

Expand...

within 7 days of being taken off the tramadol she was perfectly fine and did not remember the entire six weeks there... Since then I have personally seen this with four more elderly patients.. Yet its given in all the care centers... and now the documentation I spoke of? Well I cant find it anymore.. What Are They Affraid of? Its all about money...

Votes: +2
Nitro061 15 Nov 2018

I agree Tramadol is pretty potent. I found either people don’t have any effect and ones who are having a full blown manic episode.
Talk with your pharmacist and he will definitely be able to give you an idea for a low dose trial and also cross reference other medications

Jennn333 15 Dec 2018

Very helpful post, thank you ~ my 83 year old grandmother who has dementia was just given Tramadol yesterday by the hospital after a fall & she changed sooo much, we are hoping that one dose will wear off so she could remember us again. Very upset at the doctor who ordered this for her, especially after reading these posts.

LorieB25 9 Jan 2019

This post has been very timely for me. My 71 yr. old mother has been in a rehab facility for 8 weeks while recovering from a back procedure for fractured vertebrae. They have been giving her tramadol 2x a day for 8 weeks. We knew something was wrong because she couldn't remember the simplest instructions. She didn't remember my visit to her or that she had been there for 7 weeks. Now they are threatening to not allow her to go home to her apartment which is a senior facility because of her memory. We finally got them to stop the tramadol and now they are going to wait for a few days to see if her memory comes back. This is such a frustrating situation and could deeply change the remainder of her life :( Fingers crossed that she improves so she can go home to her apartment, friends, and poor kitty.

dduois 23 Dec 2019

My Mother hallucinated and was extremely confused after 2 weeks on Tramadol. I had trouble getting the doctor to order a different pain medication because he and the nurses thought if Tramadol caused confusion a stronger pain med would be worse. Mother was alert and oriented without further hallucinations a few days off Tramadol. She was able to take Norco for the entire year she was a hospice patient with no confusion or hallucinations. She was 99.

Votes: +1
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.